Superficial thrombophlebitis is inflammation of a vein close to the surface of the skin. It occurs most often in the leg. The condition is easily treatable, though it sometimes leads to more serious health concerns.
Copyright © Nucleus Medical Media, Inc.
Superficial thrombophlebitis is caused by a blood clot in a vein that is close to the surface of the skin.
Factors that increase your chance of developing superficial thrombophlebitis include:
Superficial thrombophlebitis may cause:
A complication of superficial thrombophlebitis is a condition called deep vein thrombosis (DVT). This is a blood clot in the deeper veins that causes obstruction of blood flow. This can lead to pulmonary embolism , a serious situation that occurs when the blood clot breaks free and gets lodged in the lungs.
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of your bodily structures. This can be done with:
In most cases, superficial thrombophlebitis goes away on its own after a few weeks. Treatment can be done at home with the following:
In some cases, the following treatment may be needed:
To help reduce your chances of superficial thrombophlebitis, take these steps:
American College of Phlebology
The Society for Vascular Surgery
Canadian Society for Vascular Surgery
Public Health Agency of Canada
McQuillan AD, Eikelboom JW, Baker RI. Venous thromboembolism in travelers: can we identify those at risk? Blood Coagul Fibrinolysis. 2003 Oct;14(7):671-5.
Ramzi DW, Leeper KV. DVT and pulmonary embolism: Part I. Diagnosis. Am Fam Physician. 2004;69(12):2829-2836.
Vandenbroucke JP, Rosing J, Bloemenkamp KWM, Middeldorp S, Helmerhorst FM, Bouma BN. Oral contraceptives and the risk of venous thrombosis. N Engl J Med. 2001 May 17;344:1527-1535.
5/4/2015 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: Scott G, Mahdi AJ, et al. Superficial vein thrombosis: a current approach to management. Br J Haematol. 2015 Mar;168(5):639-45.
Last reviewed June 2015 by Michael J. Fucci, DO
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×